See an Overdose? Call 911 – Good Samaritan Act Can Protect You

213
Naxoline
Naxoline: These free kits can save a life.

Thunder Bay – NEWS – Opioid overdoses are real and claim the lives of people across the province.

Here in Thunder Bay a great number of deaths happen each year due to overdoses. There is deadly fentanyl arriving with all too much frequency in our city. Drug dealers are dealing death with that deadly drug.

The Ontario Provincial Police (OPP) urge residents to be aware that using illicit drugs could result in a deadly outcome.

If you choose to use illicit opioids or other illegal drugs, know your source, understand the risks, know the signs of overdose and get help for yourself or a friend if needed. More information on symptoms and responding to an opioid overdose can be found by visiting: www.opp.ca/overdose or opp.ca/surdose and OPP social media accounts.

What is the Good Samaritan Act?

The Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose. If you suspect someone is overdosing, call 911 and administer naloxone if available. Stay with the person until help arrives. The law does provide protection against charges for:

  • Possessing drugs for your own use
  • Violating conditions of your parole, bail, probation or conditional sentence for a simple drug possession charge

The law does not provide protection against charges for:

  • Trafficking illegal drugs
  • Offences other than drug possession
  • Any outstanding arrest warrants
  • Violating conditions of your parole, bail, probation or conditional sentence for an offence that is not simple possession

What is Naloxone?

Naloxone is a safe medication that temporarily reverses the effects of opioids. It does not reverse an overdose of alcohol or other drugs. Naloxone can be given by a spray into the nose or by an injection into the muscle. Naloxone takes between 2 – 5 minutes to work and can last in the body for 20-90 minutes.

Having the ability to recognize the signs and symptoms of an opioid overdose, and having access to a naloxone kit, can save someone’s life. However, Naloxone kits do not replace the need for emergency services; still call 911.

If you suspect someone is overdosing, and you are unsure of what they have taken, you will do no harm by giving naloxone. Side effects are extremely rare. Calling 911 is critical – once the naloxone wears off, the person is still at risk of overdosing again.

Naloxone, or NARCAN as it is also known, is the antidote to opioid poisoning and reverses the effects of opioids that cause breathing to stop. Take-home Naloxone kits and training are available free of charge and without a prescription, to anyone who believes that they may need to use this antidote for themselves or for someone else. Naloxone can be obtained from your local Health Unit locations as well as participating pharmacies.

The OPP is dedicated to supporting safe and healthy communities. In doing so, we remain committed to working with our partners to collaboratively address addiction at a local level and continue to focus on investigating those who produce, import and traffic illegal drugs. This is not exclusively a big-city problem – it is an East Algoma problem. Remember that there is no such thing as a ‘safe’ illicit drug supply. You may not be able to see, smell or taste what is mixed with illegal drugs, but it can have devastating consequences. If you or someone you know are suffering from addiction, please reach out for help – there are people and agencies in East Algoma ready to support you,” says Inspector Tyler Sturgeon – East Algoma OPP Detachment Commander.